Nebraska, 2013

Hail in Nebraska, August 10, 2013

August 10, 2013 · NWS OAX · 4 events in 2 counties and zones

Isolated thunderstorms developed along a nearly stationary front in northeast Nebraska in the afternoon and evening hours of August 10th. The storms produced a few reports of hail up to 1 inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated thunderstorms developed along a nearly stationary front in northeast Nebraska in the afternoon and evening hours of August 10th. The storms produced a few reports of hail up to 1 inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 10, 2:20 PM CST, 10 minutes earlier.

Area forecast discussion, Aug 10, 2:20 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 PM CDT SAT AUG 10 2013

.DISCUSSION...

TEMPERATURES THROUGH THE PERIOD AND PCPN CHANCES...ESPECIALLY FOR
SUNDAY THROUGH MONDAY...ARE THE MAIN FORECAST CONCERNS.

LARGE SCALE PATTERN FEATURES A RIDGE OVER THE SOUTHERN CONUS AND
WEAK REX BLOCK OVER WESTERN NORTH AMERICA. A RIDGE WILL STRENGTHEN
OVER THE EASTERN ROCKIES THROUGH TUESDAY AS A TROUGH DIGS OVER
EASTERN CANADA AND THE GREAT LAKES REGION. OUR AREA GENERALLY
REMAINS IN NORTHWEST FLOW...WITH BEST PCPN CHANCES ACROSS OUR
WESTERN ZONES.

TONIGHT...BEST PARAMETERS FOR TSTMS WILL BE OVER SERN SD/SWRN MN BUT
DID KEEP SOME LOW POPS IN OUR NORTHERN ZONES GENERALLY ALONG AND
NORTH OF A WARM FRONT/STATIONARY FRONT. BEST CHANCES WOULD BE
PRIOR TO MIDNIGHT. SOUTHERLY WINDS SHOULD HELP KEEP LOWS A LITTLE
WARMER THAN THOSE FROM FRIDAY NIGHT.

SUNDAY...A WEAK COLD FRONT WILL SAG DOWN INTO THE AREA AS LOW
PRESSURE TRACKS SOUTHEAST TOWARD CENTRAL IOWA BY SUNDAY EVENING. ML
CAPE VALUES REACH 2000-3000 J/KG OVER NORTHEAST NEBRASKA BUT 0-6 KM
SHEAR VALUES ONLY REACH 20-30 KNOTS. SOME ISOLATED SEVERE STORMS
SEEM POSSIBLE IN THE AFTERNOON AND EARLY EVENING.

KEPT POPS MOSTLY 20-40 PERCENT FROM SUNDAY AFTERNOON THROUGH MONDAY
ALTHOUGH NORTHERN ZONES SHOULD BE DRYING OUT MONDAY AFTERNOON. HIGHS
ARE EXPECTED TO BE IN THE LOWER TO MID 80S NORTH AND MID TO UPPER
80S SOUTH.

HIGH PRESSURE AT THE SURFACE OVER THE WESTERN GREAT LAKES REGION
FROM TUESDAY INTO WEDNESDAY WILL PROVIDE RELATIVELY DRY EASTERLY LOW
LEVEL FLOW AND THIS MAY KEEP THE MAJORITY OF PCPN TO OUR WEST OR
SOUTH. BUT...KEPT SOME POPS IN OUR WESTERN AND SOUTHERN ZONES TO
REMAIN IN COLLABORATION WITH OUR NEIGHBORING OFFICES. HIGHS ON
WEDNESDAY SHOULD ONLY BE IN THE MID TO UPPER 70S...THEN TEMPERATURES
SHOULD MODERATE SLIGHTLY THURSDAY THROUGH SATURDAY.

MILLER

&&

.AVIATION...

18Z TAFS FOR KOMA...KLNK...KOFK.

POTENTIAL FOR WIDELY SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED
TO CONTINUE FOR AREAS NEAR THE NEBRASKA SOUTH DAKOTA BORDER
THROUGH MUCH OF THE PERIOD AS UPPER WAVE MOVES THROUGH THE REGION.
KOFK WOULD APPEAR TO HAVE A SLIGHT CHANCE FOR AN ISOLATED STORM
LATE TONIGHT BUT NO MENTION IN FORECAST AT THIS TIME. VFR CONDITIONS
LIKELY THROUGH THE PERIOD OUTSIDE ANY THUNDERSTORMS AT ALL
THREE SITES.

FOBERT

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Aug 10, 10:35 AM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1135 AM CDT SAT AUG 10 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-110645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1135 AM CDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER PARTS OF THE AREA THIS
AFTERNOON AND TONIGHT...MAINLY OVER NORTHEAST NEBRASKA AND WESTERN
IOWA NORTH OF HIGHWAY 30. THE THUNDERSTORMS WOULD BE THE RESULT OF
INSTABILITY RETURNING TO THE AREA COMBINED WITH A WEAK
DISTURBANCE. ALTHOUGH THE STORMS SHOULD GENERALLY REMAIN BELOW
SEVERE LIMITS...ISOLATED HEAVY RAIN AND HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY INTO MONDAY AS ANOTHER
DISTURBANCE MOVES OVER THE PLAINS ALLOWING A WEAK FRONT TO PUSH
ACROSS THE AREA. ALTHOUGH AT THIS TIME WIDESPREAD SEVERE WEATHER
IS NOT ANTICIPATED...A FEW STRONG STORMS WITH HEAVY RAIN WILL BE
POSSIBLE.

AFTER MONDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS OFF AND ON
NEXT WEEK...MAINLY OVER WESTERN SECTIONS TUESDAY AND WEDNESDAY BUT
POSSIBLY OVER MORE OF THE AREA BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

FOBERT

In the hours before

Special weather statement, Aug 10, 2:18 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
318 PM CDT SAT AUG 10 2013

NEZ011-102045-
KNOX NE-
318 PM CDT SAT AUG 10 2013

...SPECIAL WEATHER STATEMENT...

AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VERDIGRE...OR 35 MILES SOUTHWEST OF
YANKTON...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VERDIGRE...SANTEE...CENTER AND WINNETOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF ON OR NEAR THE MISSOURI RIVER...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4285 9776 4269 9755 4251 9796 4254 9801
      4264 9813 4277 9798 4277 9795 4282 9788
      4286 9788 4287 9786
TIME...MOT...LOC 2014Z 228DEG 15KT 4263 9798

KERN

The radar

The Sioux Falls radar (KFSD), 153 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Knox

When
August 10, 2:30 PM CST
Where
Knox County, 0.51 mi W of Verdigre
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.600, -98.040

Hail, Knox

When
August 10, 4:00 PM CST
Where
Knox County, 1.38 mi N of Creighton
Measured
1 in hail
Reported by
Public
Coordinates
42.490, -97.880

Hail, Knox

When
August 10, 5:55 PM CST
Where
Knox County, 0.51 mi W of Wausa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.500, -97.540

Hail, Cedar

When
August 10, 6:25 PM CST
Where
Cedar County, 8.02 mi NNE of Magnet
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.560, -97.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466013, 466014, 466015, 466016.